Texas, 2021Strong Wind in Texas, December 24, 2021
December 24, 2021 · NWS EPZ · 1 event in 1 county or zone
One upper level trough was moving along the Canadian Border with another one moving into the Baja region. Strong west to southwest flow was setup over the region which brought strong winds to the east slopes of the Franklin Mountains and some wind damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One upper level trough was moving along the Canadian Border with another one moving into the Baja region. Strong west to southwest flow was setup over the region which brought strong winds to the east slopes of the Franklin Mountains and some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 24, 2:41 PM MST, 19 minutes earlier.
Area forecast discussion, Dec 24, 2:41 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
241 PM MST Fri Dec 24 2021
.SYNOPSIS...
Very windy conditions and showers ongoing this afternoon. Winds
generally taper off after sunset but we will continue to be
breezy to very windy in most areas this evening into the early
morning hours. Breezy afternoons are here to stay each afternoon
from Christmas to New Years Eve, with Sunday having the
breeziest/windiest conditions. Precipitation chances continue each
day except for Monday. Mountain areas and western regions of the
CWA will be favored for the best precipitation chances.
Temperatures stay above average but Tuesday looks to be the first
of a few days with temperatures right around normal.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Christmas Day...
The advertised Christmas Eve upper level storm system has arrived in
full force with strong winds unfolding across the forecast area.
Gusts in the lowlands to 40+ mph have been quite common. Reported
gusts in the Sacs depends on station location, but have seen a few
55-60 mph gusts so far today on the higher peaks. Dust issues have
remained quite localized thus far. However, we are just now reaching
peak daytime heating/peak gusting. Radar VAD profiles at ELP are
showing 35-40 1000 feet AGL off the surface, and the profile for HDX
shows the upper level 100 knot jet streak definitively, so winds are
occurring/arriving as expected. We knew clouds would affect mixing
heights today, but where there is some clearing, the stronger winds
occur. What has changed (however, *ever* so slightly) is the storm
track of this system, shifting it southerly, allowing for the light
precipitation (rain) to push a little further south that
anticipated, but will still affecting areas west of the Continental
Divide and the northern mountain zones. Snow levels remain high, so
anything that falls will be rain except, maybe, the highest mountain
peaks. All rain chances end before midnight tonight, with totals to
0.5" in the higher terrain. Trace to 0.1" in the lowlands. One more
interesting tidbit for today: despite the wind, we will likely break
several temperature records today. For example we've already hit 75
at El Paso Intl Airport today, the record of 73 set in 1969. Same
for Las Cruces: Already at 71, passing the record of 69 set in 2018.
The good news is that as the sun sets, the atmosphere will decouple
in the lowlands and by Christmas morning, it should be overall calm.
The exception will be over the Sacramento Mountains, and possibly
the Black Range, where winds will remain gusty through the morning.
Overnight lows tonight will be very mild for December, with lows
well above seasonal average.
Christmas day will be calm compared to today. The Borderland will be
positioned between two systems, with another day of above seasonal
average. We will, however, be a few degrees cooler than today. This
will cause us to be near, but not break temperature records
tomorrow. Breezy afternoon conditions will set in for areas east of
the Rio Grande River, and esp over the Sacs, due to surface lee
troughing coupling with a 50 knot upper jet over Otero County. It
looks like borderline wind advisory conditions for the Sacs, however
will put the decision for a product tomorrow to the overnight shift
as to not confuse things with the products currently issued.
&&
.LONG TERM...
The upper level pattern plans to stay fairly active in the long
term period. We have a few waves that will push through the area
Sunday through Friday. Our first system swings through bringing
precip chances and windy conditions. Precip generally looks to be
favored in the area mountains and western regions. Accumulations
will stay fairly light. Winds will be the most noticeable on
Sunday in the afternoon hours as a lee cyclone in eastern CO
pushes east. The mountains could see very windy conditions yet
again. A tightly packed pressure gradient in the mountainous
region will certainly help increase wind speeds. Small-scale lee
cyclones just east of the Sacs and Black Range is being shown by
the NAM, Canadian, and GFS models. Thinking at least a wind
advisory may be needed if models continue suggesting this
solution, but still a tad too early to make that call.
Monday looks to be mostly a transition day as we attempt to dry
out. Winds still look breezy Monday afternoon as yet another lee
cyclone forms and drifts east into the Great Plains region. Our
second system will dip into the area Tuesday which will quickly
return precip chances, breezy winds and near normal temperatures.
Precipitation chances will be focused mostly near area mountains
and regions bordering the AZ line. Heading into Wednesday, precip
chances continue with western areas having the best shot and less
chances out east. Towards the end of next week, long range models
are all agreeing on a cutoff low that drifts down the West Coast
and eventually drifts into our neck of the woods bringing
precipitation. However, there are discrepancies as far as the
timing and placement of the low. But all suggest a surge of
moisture into the area.
&&
.AVIATION...18Z TAF CYCLE
Aviation conditions will be deteriorating rapidly this afternoon
at all terminals due to strong wind and blowing dust from a
passing storm system. Sustained wind speeds 230-250 at 25KTS and
gusts in the 40-50KTS range are expected across the lowlands. VIS
may be down to 3-5SM at times due to blowing dust. Strongest
winds will be from 18 to 0Z. Ceilings BKN-OVC050-075. LLWS will
be a concern tonight over KTCS between 0 & 3Z. An AWW is in effect
this afternoon for KELP due to the strong winds and the
possibility of reductions in visibility. Winds will begin to
reduce after 1-2Z to 10-25KTS, and finally down to around 10KTS by
sunrise tomorrow.
&&
.FIRE WEATHER...
Windy conditions will decrease after sunset, becoming calm overall
in the lowlands for Christmas morning. However, strong and gusty
westerly winds will remain elevated over the mountains. Max RH
recoveries tonight are 70-100 percent. Rain over the Gila Region and
Sacs will end by Midnight tonight, with light totals overall. Snow
levels drop only to 9000 feet as the precipitation is ending.
Conditions will improve tomorrow for most of the region with lighter
winds. However Otero and Hudspeth counties will remain breezy to
windy. Min RH will remain well above critical thresholds. As we go
into the work week, we are expecting breezy to windy afternoons each
day and an increase in precipitation chances as we move into the mid-
week. Minimum relative humidity will remain generally above 25%
through mid-week. Ventilation rates will deteriorate tomorrow due to
lighter transport winds. Vent rates improve again on Sunday, when
another round of windy conditions return.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 50 71 52 71 / 0 0 0 0
Sierra Blanca 46 69 47 70 / 0 0 0 0
Las Cruces 43 67 49 67 / 0 0 0 0
Alamogordo 42 65 46 65 / 30 0 0 0
Cloudcroft 30 42 36 43 / 40 0 0 10
Truth or Consequences 40 64 44 63 / 0 0 0 0
Silver City 38 55 40 52 / 30 0 20 20
Deming 41 66 46 64 / 0 0 0 0
Lordsburg 38 63 43 60 / 20 0 10 20
West El Paso Metro 49 70 53 71 / 0 0 0 0
Dell City 46 70 45 73 / 0 0 0 0
Fort Hancock 47 76 47 77 / 0 0 0 0
Loma Linda 46 64 47 65 / 0 0 0 0
Fabens 48 74 51 75 / 0 0 0 0
Santa Teresa 44 69 48 70 / 0 0 0 0
White Sands HQ 48 67 50 68 / 0 0 0 0
Jornada Range 43 64 46 64 / 0 0 0 0
Hatch 42 65 47 65 / 0 0 0 0
Columbus 45 69 50 68 / 0 0 0 0
Orogrande 44 67 47 68 / 20 0 0 0
Mayhill 37 57 42 56 / 40 0 0 0
Mescalero 33 53 38 53 / 40 0 0 20
Timberon 32 52 37 53 / 30 0 0 0
Winston 30 56 33 55 / 0 0 10 10
Hillsboro 39 62 44 60 / 0 0 0 10
Spaceport 41 63 44 63 / 0 0 0 0
Lake Roberts 33 54 34 51 / 40 0 30 30
Hurley 36 59 39 55 / 20 0 10 20
Cliff 27 62 29 58 / 40 0 30 30
Mule Creek 36 54 37 51 / 50 0 40 30
Faywood 39 59 43 56 / 10 0 0 10
Animas 41 68 47 64 / 10 0 10 20
Hachita 41 67 45 64 / 0 0 0 10
Antelope Wells 46 69 47 66 / 10 0 0 0
Cloverdale 44 62 45 59 / 20 0 0 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 8 PM MST this evening for NMZ403>414-417.
High Wind Warning until 5 AM MST Saturday for NMZ415-416.
High Wind Warning until 11 PM MST this evening for NMZ402.
TX...Wind Advisory until 8 PM MST this evening for TXZ418>424.
&&
33/37/33Hazardous weather outlook, Dec 24, 4:51 AM MST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
451 AM MST Fri Dec 24 2021
NMZ401>417-TXZ418>424-251200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
451 AM MST Fri Dec 24 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight...
Strong westerly winds of 35 to 45 mph with gusts greater than 70
mph in the mountains, and gusty winds between 25 to 35 mph and
gusts to 55 mph in the lowlands are expected today across the
Borderland. Blowing dust is also possible during the afternoon
hours associated to the strong winds.
Rain showers are possible across portions west of the Rio Grande
including the Gila Region, and over the Sacramento Mountains.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Breezy to windy conditions are expected each afternoon. Gusty
winds return on Sunday. Rain chances return by mid-week, mainly
for area mountains. Otherwise, no hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Crespo
In the hours before
Local storm report, Dec 24, 11:47 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1147 AM MST FRI DEC 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM DUST STORM 1 NW DEMING 32.27N 107.76W
12/24/2021 LUNA NM EMERGENCY MNGR
BROWN OUT AND LOW VIS NEAR 1 MILE ACROSS THE
CITY OF DEMING DUE TO GUSTY WINDS RESULTING
IN BLOWING DUST. NM 11 RUNNING SOUTH THROUGH
DEMING SHUT DOWN.
&&
JDStrong Wind, Eastern/Central El Paso County
- When
- December 24, 3:00 PM MST to 5:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A video on Twitter showed a large tree blown onto a parked car in northeast El Paso.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, December 24 to 27, 20211 death · 14 events
- Heavy Snow and Winter Weather in California, December 24 to 27, 202135 events
- Winter Weather in New York, December 24 to 26, 202127 events
- Heavy Snow and High Wind in Nevada, December 24 to 26, 202156 kt wind · 18 events
- High Wind in Texas, December 24, 202153 kt wind · 9 events
- Heavy Snow and Winter Weather in Washington, December 24 to 27, 20217 events
- Winter Storm and Heavy Snow in Oregon, December 24 to 27, 20216 events
- Heavy Snow and High Wind in Wyoming, December 24 to 25, 202160 kt wind · 6 events
- Heavy Snow and Winter Weather in California, December 24 to 26, 20215 events
- Strong Wind in Illinois, December 24, 2021$5,000 · 5 events
- Ice Storm in Alaska, December 24 to 28, 20215 events
- Winter Weather in Pennsylvania, December 24, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996389.